People usually start to become Oxycontin-dependent when they do not adhere to the prescribed dosage, frequency, and duration of medication. The unpleasant symptoms of Oxycontin withdrawal are typically experienced when Oxycontin-dependent individuals abruptly stop the intake of the medication. The unpleasant effects of Oxycontin withdrawal are the main reasons why Oxycontin-dependent individuals find it hard to stop taking the drug.
The symptoms of Oxycontin withdrawal and other opium-based narcotics such as morphine and heroin are very much alike in many ways. The symptoms of Oxycontin withdrawal vary from mild to severe and may differ from person to person. Oxycontin withdrawal symptoms will generally include the following: rapid breathing, rapid heart rate, high blood pressure, profuse sweating, chills, restlessness, irritability, anxiety, insomnia, nausea, vomiting, abdominal cramping, watery eyes, dilated pupils, runny nose, muscle pain, joint pain, and generalized body weakness.
Three options are available in treating Oxycontin withdrawal. One is through what is called “quitting cold turkey” method. In this method, the doctor will ask the patient to stop taking the drug. This method, however, is most effective only in those individuals who experience mild withdrawal symptoms. One more option is palliative treatment, where non-opioid medications are given to treat the symptoms of Oxycontin withdrawal. The last option available for Oxycontin-dependent individuals is the use of opioid substitute such as methadone. This method works by gradually decreasing the amount of Oxycontin in the blood by lowering the dosage.
The indescribable torture of Oxycontin withdrawal is what drives plenty of patients to increase the dosage even more. For them, increasing the dosage is the best way to avoid the symptoms of Oxycontin withdrawal. This practice, however, only increases the individual’s dependence on the medication. If not given prompt medical attention, a person can most likely experience drug overdose resulting to death. This explains why it’s very important that you ask for professional treatment when symptoms of Oxycontin withdrawal become apparent.